Accumlation of Fat on my Belly, neck, and upper body around my breast

Question

Hi doctor kindly help me find a best solution to my fat accumlation. I have a big belly, and a buffalo hamp on my neck and also big on my upper part of my body. I have on Efivirenze + Lamuvidine/Stavudine since 2006. My Hips are no more and my legs are hetting thin and thin. I look shapeless. Doctor please help me restore my shape. What should I do. CM

Answer

Hello and thanks for posting.

It sounds like you have a mixed pattern of lipodystrophy with both lipoatrophy (leg thinning) and lipohypertrophy (fat accumulation belly and buffalo hump).

The most obvious change would be to switch from stavudine (d4T, Zerit) to tenofovir because of the proven association of stavudine with lipoatrophy.

Lipohypertrophy is a more challenging management problem. Fat accumulation appears to be more likely to develop in patients treated with protease inhibitors, but you are not on a protease inhibitor. Previous studies showed improvement of fat accumulation with human growth hormone (hGH) injections. But this treatment did not receive FDA approval, probably because hGH worsened diabetes mellitus.

Tesamorelin is a growth hormone releasing hormone analogue that improves fat accumulation and will be reviewed by the FDA for potential approval soon. This medication is given by daily subcutaneous injection and the effects are modest.

There are some small studies that have shown improvement of fat accumulation with diet and exercise programs as well.

I hope that this information helps and best of luck to you!